Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Detroit, MI

July 29, 2002Huron County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2002, 3:00 PM EDT for Huron County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 3:00 PM EDT (19:00 UTC)
Expired
Jul 29, 2002, 4:00 PM EDT
In force
60 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Huron County, MI

The radar

The Detroit radar (KDTX), 130 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:08 PM EDTThunderstorm Wind 50 ESebewaing, MIA spotter reported several 4 inch diameter tree limbs blown down.
Jul 29, 3:36 PM EDTThunderstorm Wind 50 EPigeon, MIA spotter reported several 4 inch diameter tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS53 KDTX 291900
SVRDTX
MIC063-292000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF SEBEWAING...OR 12 MILES
  NORTH OF CARO...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON...PIGEON AT 310 PM EDT
  BAD AXE AT 320 PM EDT
  KINDE AT 325 PM EDT
  PORT AUSTIN AT 330 PM EDT

THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO
70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORM HAS PASSED.

LAT...LON 4370 8355 4369 8326 4381 8258 4430 8273

WAG KEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 29, 2:55 PM EDT, 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
255 PM EDT MON JUL 29 2002

...SEVERE WEATHER THREAT ENDS EARLY THIS EVENING...
...DRY AND SLIGHTLY COOLER WEATHER TOMORROW...

COLD FRONT CURRENTLY SWINGING THROUGH MICHIGAN THIS AFTERNOON.
SEVERE THUNDERSTORM WATCH UNTIL 7PM. BROKEN LINE OF STRONG STORMS
CURRENTLY MOVING THROUGH THE WESTERN CWA. BACK EDGE OF SHOWERS AND
THUNDERSTORMS ALONG I-131 IN SOUTHWEST MICHIGAN. WOULD EXPECT THE
WESTERN CWA TO BE FREE OF STORMS BY 6 PM OR SO...WITH THE EASTERN
CWA DONE BY 8 OR 9 PM.

MOSTLY CLEAR SKIES AND DEW POINTS IN THE MID 60S ACROSS
MINNESOTA/WISCONSIN WILL GRADUALLY WORK INTO SOUTHEAST MICHIGAN
OVERNIGHT AS THE WINDS SHIFT TO THE WEST/NORTHWEST.

OVERALL...VERY FEW CHANGES TO PREVIOUS ZONES.

WEAK SHORT WAVE RIDGING TO BUILD INTO LOWER MICHIGAN TOMORROW. WITH
MOSTLY SUNNY SKIES AND 850 TEMPS AROUND 16C...MAX TEMPS CLOSE TO 90
DEGREES LOOKS GOOD. SURFACE RIDGE MOVES OVER SOUTHEAST MICHIGAN
TUESDAY NIGHT. WITH CALM WINDS...MOSTLY CLEAR SKIES...AND SURFACE
DEW POINTS IN THE MID 60S WILL INTRODUCE SOME FOG TO THE ZONES.

MOISTURE TRANSPORT VECTORS SHOWING SOME MOISTURE STREAMING UP FROM
THE SOUTHERN PLAINS BY WEDNESDAY. ALTHOUGH THE GULF OF MEXICO WILL
BE GENERALLY CLOSED FOR BUSINESS DUE TO A LARGE RIDGE...DEW PTS ARE
STILL EXPECTED TO CREEP BACK TOWARD 70 ACROSS SOUTHEAST MICHIGAN
WEDNESDAY NIGHT (JUST AHEAD TO THE NEXT COLD FRONT). 12Z AVN
CONTINUES TO HINT AT THUNDERSTORM COMPLEX DEVELOPING ALONG A WARM
FRONT ACROSS WISCONSIN WEDNESDAY MORNING. WARM FRONT TO MOVE ACROSS
NORTHERN LOWER MICHIGAN DURING THE DAY. GOOD 700 MB RIDGING OVER
SOUTHEAST MICHIGAN DURING THE DAY. WILL FOLLOW ETA MODEL AND KEEP IT
DRY. 850 MB TEMPS WARM CLOSE TO 20 C BY LATE WEDNESDAY.
HOWEVER...WITH THE INCREASING MOISTURE AND CLOUDS...WILL KEEP MAXES
NEAR 90 ONCE AGAIN. HOWEVER...WITH MOSTLY SUNNY SKIES...MID 90S ARE
POSSIBLE.

EXTENDED DISCUSSION...
IMPRESSIVE DEEP 500MB LOW FOR EARLY AUG PROJECTED PAST FEW DAYS TO
PROGRESS ACROSS SOUTHERN CANADA CONTINUES TO BE SCHEDULED BY ALL
EXTENDED MODELS. EMBEDDED SHORTWAVES AND VERY STRONG JET (NEAR
100K @ 300MB) SAILS ALONG THE NORTHERN BORDER OF THE U.S.

THE MODELS HAVE A BETTER CONSENSUS TODAY ON LEAD SHORTWAVE...
THE ASSOCIATED COLD FRONT AND WITH FRONTAL PASSAGE. WHILE TIMING IS
SLOWLY COMING TOGETHER...THERE STILL IS SOME VARIABILITY WITH THE
ECMWF THE LEAD OFF MODEL WITH THU EVE...THE GLOBAL/ETAXX OVERNIGHT
THU AND MRF/UK MIDDAY FRI. UNFORTUNATELY...THIS TIMING CONTINUES TO
AFFECT TWO DAYS IN THE EXTENDED...BUT HAVE ATTEMPTED TO FINE TUNE IT
A BIT (PEEK AT THE LATEST 12Z AVN NOW BARRELS THE FRONT THROUGH BY
THU AFTERNOON). WILL KEEP CHANCE OF STORMS IN FOR JUST THU AS MOST
(IF NOT ALL) SHOULD BE EAST BY FRI MORNING.

THE WEATHER QUIETS DOWN FOR A DELIGHTFUL WEEKEND AS A LARGE HIGH
PRESSURE TAKES CONTROL WITH MORE COMFORTABLE...COOLER WEATHER.
A WAVE WILL BE APPROACHING THE WESTERN LAKES LATE SUN BEHIND THE
HIGH AND THUS...CHANCE POPS ON MON.

DEEDLER

.DTX...NONE.

SF

In the hours before

Special weather statement, Jul 29, 10:30 AM EDT, 4 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-301200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1030 AM EDT MON JUL 29 2002

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...
THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST LOWER MICHIGAN THIS
AFTERNOON AND EVENING AND THERE IS A CHANCE SOME OF THESE STORMS MAY
BECOME SEVERE.

DISCUSSION...
VERY WARM AND HUMID AIR WILL REMAIN OVER SOUTHEAST MICHIGAN THIS
AFTERNOON AHEAD OF AN ADVANCING COLD FRONT.

THE COLD FRONT WILL APPROACH SOUTHEAST LOWER MICHIGAN DURING THE
AFTERNOON AND SWING ACROSS THE AREA THIS EVENING. THE COLD FRONT
WILL TAP INTO THE WARM HUMID AIR IN PLACE ACROSS THE AREA CREATING A
FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS. THERE IS A CHANCE
SOME OF THESE STORMS MAY BECOME SEVERE. THE MOST LIKELY TIME FOR
SEVERE STORMS TO OCCUR WILL BE BETWEEN 1 PM AND 8 PM. THE PRIMARY
HAZARD WILL BE WIND GUSTS 60 TO 80 MPH. THESE STORMS WILL MOVE
NORTHEAST AT 40 MPH AND WILL BE ACCOMPANIED BY FREQUENT LIGHTNING
AND DRENCHING RAINFALL.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

OUTLOOK FOR TUESDAY AND WEDNESDAY...
NO HAZARDS ARE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
Special weather statement, Jul 29, 2:00 PM EDT, 1 hour before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-301200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
200 PM EDT MON JUL 29 2002

...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 7 PM EDT FOR ALL OF
SOUTHEAST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...
THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST LOWER MICHIGAN THIS
AFTERNOON AND EVENING AND THERE IS A CHANCE SOME OF THESE STORMS MAY
BECOME SEVERE.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF THE SOUTHEAST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

BAY...MIDLAND...HURON...SANILAC... TUSCOLA...SAGINAW...
SHIAWASSEE...GENESEE...LAPEER...ST. CLAIR...LIVINGSTON...
OAKLAND...MACOMB...WAYNE...WASHTENAW...LENAWEE...AND MONROE

DISCUSSION...
VERY WARM AND HUMID AIR WILL REMAIN OVER SOUTHEAST MICHIGAN THIS
AFTERNOON AHEAD OF AN ADVANCING COLD FRONT.

THE COLD FRONT WILL APPROACH SOUTHEAST LOWER MICHIGAN THIS AFTERNOON
AND SWING ACROSS THE AREA THIS EVENING. THE COLD FRONT WILL TAP INTO
THE WARM HUMID AIR IN PLACE ACROSS THE AREA CREATING A FAVORABLE
ENVIRONMENT FOR STRONG THUNDERSTORMS. THERE IS A CHANCE SOME OF
THESE STORMS MAY BECOME SEVERE. THE PRIMARY HAZARD WILL BE WIND
GUSTS 60 TO 80 MPH. THESE STORMS WILL MOVE NORTHEAST AT 40 MPH AND
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND DRENCHING RAINFALL.

SPOTTER ACTIVATION...
SPOTTERS HAVE BEEN ACTIVATED.

OUTLOOK FOR TUESDAY AND WEDNESDAY...
NO HAZARDS ARE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:52 PM EDTSpecial Marine WarningDTX53 min
Jul 29, 3:02 PM EDTSpecial Marine WarningDTX88 min
Jul 29, 4:04 PM EDTSpecial Marine WarningDTX56 min
Jul 29, 4:48 PM EDTSevere Thunderstorm WarningDTXMacomb42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.